Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 564, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2003, 10:52 PM CDT for Barry County, Newton County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2003, 10:52 PM CDT (03:52 UTC)
- Expired
- Oct 13, 2003, 11:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 140352 SVRSGF MOC009-145-140430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1051 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARRY COUNTY IN MISSOURI SOUTHEASTERN NEWTON COUNTY IN MISSOURI * UNTIL 1130 PM CDT. * AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF GRANBY...OR 8 MILES EAST OF NEOSHO...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PURDY...MONETT BY 1105 PM CDT. THE TOWNS OF STARK CITY...NEWTONIA...STELLA...PIONEER AND BUTTERFIELD ARE ALSO IN THE PATH OF THIS STORM. THIS STORM DOWNED TREES AND PRODUCED DIME SIZE HAIL IN NEOSHO AT 1040 PM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3693 9428 3676 9428 3674 9358 3692 9362 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:04 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 13, 10:04 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1004 PM CDT MON OCT 13 2003 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... 88D VELOCITY CROSS SECTIONS...ALTHOUGH IMPRESSIVE...SEEM TO SIDE WITH THE THEORY THAT SURFACE BASE STORMS SIMPLY WILL NOT COME TO FRUITION THIS EVENING. IMPRESSIVE 50-60 KNOT WINDS EVIDENT AT 3KFT AGL AND APPROACHING 80 KNOTS AT 20KFT...HOWEVER SURFACE REPORTS UNDERNEATH WELL DEVELOPED REAR-INFLOW NOTCHES AND EMBEDDED BOW SIGNATURES HAVE RANGED ANYWHERE FROM DEAD CALM TO 30-40 MPH (WITH LINE SEGMENT IN WARM SECTOR OVER CHEROKEE COUNTY). TORRENTIAL RAINFALL...SOME PEA SIZE HAIL AND SUB-SEVERE WIND GUSTS WILL LIKELY BE THE NORM THROUGH THE REMAINDER OF THE EVENING AS CONVECTIVE LINE SEGMENTS ENTER A BOUNDARY LAYER ENVIRONMENT THAT IS DECOUPLING FASTER THAN LOW LEVEL MOISTURE CAN ADVECT NORTHWARD. DESPITE SOUND METEOROLOGICAL REASONING...WILL CONTINUE TO MONITOR SEVERAL SEGMENTS FOR SEVERE POTENTIAL GIVEN IMPRESSIVE REFLECTIVITY SIGNATURES. POST-FRONTAL WINDS OVER KANSAS GRADUALLY SUBSIDING AS PRESSURE RISE MAXIMUM DIVES SOUTH INTO OKLAHOMA WITH STRONG CROSS-ISOBARIC FLOW. THEREFORE...DO NOT ENVISION ANY NEED FOR A WIND ADVISORY OVER THE CWA AT THIS POINT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. BOOKBINDER
Hazardous weather outlook, Oct 13, 5:56 PM CDT, 4 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT MON OCT 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BEGIN TO AFFECT EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI BETWEEN 7 AND 8 PM...AND OVERSPREAD THE REMAINDER OF THE OZARKS REGION THROUGH THE LATE EVENING HOURS. DISCUSSION: A STRONG STORM SYSTEM WAS CONTINUING TO STRENGTHEN LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS AS VERY STRONG JET STREAM WINDS WERE PUSHING OVER THE ROCKIES. MEANWHILE...A WARM FRONT WAS SLOWLY LIFTING NORTHWARD ACROSS WESTERN MISSOURI...WITH CLEARING SKIES AND INCREASING LOW LEVEL MOISTURE NOTED ACROSS THIS REGION UNDER BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO QUICKLY INTENSIFY EARLY THIS EVENING ALONG A PREFRONTAL TROUGH OVER EASTERN KANSAS. A NUMBER OF THESE STORMS WILL LIKELY BECOME SEVERE AS THEY MOVE INTO MUCH GREATER INSTABILITY THAT NOW EXISTS OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. COLD AIR AND VERY STRONG WINDS ALOFT WILL ALLOW THE STRONGEST STORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AS THEY ENTER THE OZARKS REGION THIS EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE EVENING HOURS...ESPECIALLY WEST OF ROUTE 65. ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR AREAS ALONG AND WEST OF AN OSCEOLA TO ANDERSON LINE...INCLUDING JOPLIN...NEVADA...FORT SCOTT AND COLUMBUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS AFTER 7 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Special weather statement, Oct 13, 5:16 PM CDT, 5 hours 36 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-093-101-140400- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 516 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 937...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...CEDAR...JASPER...MCDONALD...NEWTON...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. && A WARM FRONT WAS SLOWLY LIFTING NORTHEAST ACROSS FAR WESTERN MISSOURI LATE THIS AFTERNOON. SKIES HAD BECOME PARTLY TO MOSTLY SUNNY ACROSS THE WATCH AREA...WITH DEWPOINTS RISING STEADILY UNDER BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD FRONT IN THE NEXT ONE TO THREE HOURS...AND REACH WESTERN PORTIONS OF THE WATCH AREA BETWEEN 7 AND 8 PM. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 TO 70 MPH. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
Local storm report, Oct 13, 10:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT MON OCT 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM NEOSHO MO .75 INCH HAIL
10/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1045 PM NEOSHO MO WIND DAMAGE
10/13/03 NEWTON SMALL TREES DOWN. WINDS
ESTIMATED 50-60 MPH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.